Branchwidth of Chordal Graphs - LIRMM - Laboratoire d’Informatique, de Robotique et de Microélectronique de Montpellier Access content directly
Journal Articles Discrete Applied Mathematics Year : 2009

Branchwidth of Chordal Graphs

Christophe Paul
Jan Arne Telle
  • Function : Author
  • PersonId : 889063

Abstract

This paper revisits the ‘branchwidth territories' of Kloks, Kratochvíl and Müller [T. Kloks, J. Kratochvíl, H. Müller, New branchwidth territories, in: 16th Ann. Symp. on Theoretical Aspect of Computer Science, STACS, in: Lecture Notes in Computer Science, vol. 1563, 1999, pp. 173–183] to provide a simpler proof, and a faster algorithm for computing the branchwidth of an interval graph. We also generalize the algorithm to the class of chordal graphs, albeit at the expense of exponential running time. Compliance with the ternary constraint of the branchwidth definition is facilitated by a simple new tool called k-troikas: three sets of size at most k each are a k-troika of set S, if any two have union S. We give a straightforward O(m+n+q2) algorithm, computing branchwidth for an interval graph on m edges, n vertices and q maximal cliques. We also prove a conjecture of Mazoit [F. Mazoit, A general scheme for deciding the branchwidth, Technical Report RR2004-34, LIP — École Normale Supérieure de Lyon, 2004. http://www.ens-lyon.fr/LIP/Pub/Rapports/RR/RR2004/RR2004-34.pdf], by showing that branchwidth can be computed in polynomial time for a chordal graph given with a clique tree having a polynomial number of subtrees.

Dates and versions

lirmm-00394553 , version 1 (12-06-2009)

Identifiers

Cite

Christophe Paul, Jan Arne Telle. Branchwidth of Chordal Graphs. Discrete Applied Mathematics, 2009, 157 (12), pp.2718-2725. ⟨10.1016/j.dam.2008.08.006⟩. ⟨lirmm-00394553⟩
84 View
0 Download

Altmetric

Share

Gmail Mastodon Facebook X LinkedIn More